Chantix Has New Set of Problems

 

Pfizer’s smoking-cessation drug, Chantix, has been all over the news for causing increased suicidal thoughts and behavior, but now the drug is coming under fire for causing vision and heart problems, dizziness, loss of consciousness, seizures and abnormal muscle spasms. These side effects were made public in a report from the Institute for Safe Medication Practices. This report has prompted the Federal Aviation Administration to ban the use of the drug by pilots and air traffic controllers.

The report cites 173 serious events described as accidental injuries, including 28 road accidents and 77 falls. There were also 68 cases of blurred vision, 86 cases involving seizures and 372 reports of movement disorders. The researchers who compiled the report have asked that the Food and Drug Administration undertake an epidemiological study to assess potential risks.

Approved in 2006 as a smoking-cessation drug, Chantix sales totaled almost $300 million during the first three months of this year. For 2007, sales of the drug were $883 million.